Millions of patients are hooked on tranquillisers with some using pills for 20 yearsPsychiatrists say some patients are begging for repeat prescriptionsPills increase the risk of dementia by 50%, according to BMJ study
00:11 GMT, 2 October 2012
Addicted: More than a million patients are taking potentially harmful tranquillisers, with some hooked for more than 20 years (posed by model)
More than a million patients are taking potentially harmful tranquillisers, with some hooked for more than 20 years, experts have warned.
Although guidelines state benzodiazepines should only be used for a maximum of a month, many users are becoming dependent.
Psychiatrists say that some patients are begging for repeat prescriptions while others are buying them illegally from foreign websites.
It is estimated 1.5million Britons are currently taking a form of benzodiazepines, which include temazepam and diazepam.
A study published in the British Medical Journal found the pills increased the risk of dementia by 50 per cent, even if only taken for short periods. Other research has linked them to premature death.
Dr Owen Bowden-Jones, of the Royal College of Psychiatry, said: ‘There’s no doubt that benzodiazepines can form a dependence, can be addictive for people.
‘But on the other hand if used properly, they are a short-term treatment for anxiety.
‘I can certainly imagine how the doctor feels they are doing some good and unfortunately that’s not always the case. I’ve seen patients on benzodiazepines for 20 years.’
Researchers estimate that as many as 8 per cent of the over-65s are taking them at any one time.
However in the past two decades the number of prescriptions have fallen by 40 per cent, largely because GPs are far stricter in handing them out.
Worrying traits: Psychiatrists say that some patients are begging for repeat prescriptions while others are buying them illegally from foreign websites
There were nearly 10,600 prescriptions written out last year, down from 16,400 in 1991.
Some patients who were addicted say their drugs made their lives a ‘complete blur’ and caused memory lapses and extreme tiredness.
But when they tried to come off the pills they suffered withdrawal symptoms including severe abdominal pain, sickness and loss of appetite.
Dr Peter Carter, general secretary of the Royal College of Nursing, said: ‘The NHS should accept it has a part to play in treating the side-effects of a drug which was originally prescribed with the best of intentions.’